News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Nephrology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Nephrology Answers List

Forum Name: Renal Failure

Question: Vancomycin and Kidney failure also


 adiggs36 - Mon Mar 24, 2008 11:30 am

Hi,
I am posting because my sister who is 45 went to the hospital on March7th for surgery on a abdomonal abcess. It was MRSA. The surgery went well and after a few days a surgeon in for the weekend started her on Vancomycin. I asked about it because in July I had surgery and it failed my kidneys for 4 days. My function returned hers has not. She has been dialysized 2 times and no function yet. She is also losing blood. 2 units one day and another 2 units the next day. Her levels are low and they are giving iron. She has had a endoscopy and a colonostrophy and no bleeding there. Please look over spelling. I guess my question is how long does it take before they give a definate answer to whether the function will return. She is mentally handicap and a diabetic. She entered the hospital with no kidneys issues and in overall good health. Seems she is getting more problems than she went in with. Can the bleeding be due to kidney failure also.The surgeon says he does not feel it is a surgical issue. Thanks in advance for your help.
Sincerely
adiggs36
 Dr. Chan Lowe - Mon Mar 24, 2008 9:50 pm

User avatar Hello Adiggs36,

Vancomycin is a nephrotoxic drug but generally does not do damage on its own. If there were something else going on, such as an illness or other cause that may also cause kidney problems, vancomycin can exacerbate this.

The issue of returning kidney function really depends on what is actually causing the kidney failure. A common cause is acute tubular necrosis where the cells of the tubules in the kidney die. This condition ultimately typically heals when the lining regenerates; however, the length of time for this to occur is incredibly variable and depends on many factors.

I suspect your sister is being seen by a nephrologist (kidney specialist) who will be able to give you much better answers and more specific answers than I am.

Best wishes.
 adiggs36 - Tue Mar 25, 2008 12:02 am

Thanks a bunch, I am just so frustrated because of the increase in her health issues. I just never expected her to be there for this length of time. Plus her mental state makes it much more stressful to see her so upset and desiring to come home. The doctors are involved but have yet to give any definate answers and it seems that hey are sugar coating the issues if not avoiding them all together. I do not want to in any way offend them but my entire family is losing our confidence in their ability to treat her. I am just concerned that they will at some point want to do exploratory surgery which may cause them to cut through her abdomenal wall. I do not want them to do this at this particular hospital and will at that point move her. I am just panicing I think and my brothers as well. We lost our mother in july due to lung cancer and she is the only person I have left and is very special to us all. The thought of her remaining on dialysis for her lifetime scares the hell out of us. I will just continue to pray and hope that they heal and come back up. I just wish they had taken heed to me concerns about the the use of this medication Vancomycin. I had a very different form of flesh eating virus which in 24 spread through out my body. Necrotizing Fecesia. It almost killed me. I was hospitalized July 4 and after caring for my Mom and sis 15 years I was not able to be here when she passed. So I have a fear of hospitals due to this. I thanks you for your help and will take the info you give to heart and try to place trust in our medical professional until they prove to be otherwise incapable. You have a blessed day and may continue to find favor in all you contribute to this forum your definately a contribution. They had told me for several days her test results were favorable and I had my hopes up and then all of a sudden they went bad again. It disappointed us all.Hugs Adiggs36

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here